Alert archive / Illinois / Beach Hazards Statements in 2018

Beach Hazards Statement 14, NWS Chicago, IL

August 24, 2018Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Aug 24, 2018, 2:50 AM CDT for Lake County, Illinois. It took effect at Aug 24, 2018, 1:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2018, 2:50 AM CDT (07:50 UTC)
In effect from
Aug 24, 2018, 1:00 PM CDT
Expired
Aug 25, 2018, 1:00 AM CDT
In force
12 hr
Issued by
NWS Chicago, IL

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WHUS43 KLOT 240750
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
250 AM CDT Fri Aug 24 2018

ILZ006-241600-
/O.NEW.KLOT.BH.S.0014.180824T1800Z-180825T0600Z/
Lake IL-
250 AM CDT Fri Aug 24 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from 1 PM CDT this
afternoon through late tonight. 

* LOCATION...Northern Lake County Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
4 follow-up statements
498 
WHUS43 KLOT 241427
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
927 AM CDT Fri Aug 24 2018

ILZ006-242230-
/O.CON.KLOT.BH.S.0014.180824T1800Z-180825T0600Z/
Lake IL-
927 AM CDT Fri Aug 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* LOCATION...Northern Lake County Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

KJB
180 
WHUS43 KLOT 242049
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
349 PM CDT Fri Aug 24 2018

ILZ006-250500-
/O.CON.KLOT.BH.S.0014.000000T0000Z-180825T0600Z/
Lake IL-
349 PM CDT Fri Aug 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY...

* LOCATION...Lake County Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
475 
WHUS43 KLOT 250225
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
925 PM CDT Fri Aug 24 2018

ILZ006-250600-
/O.CON.KLOT.BH.S.0014.000000T0000Z-180825T0600Z/
Lake IL-
925 PM CDT Fri Aug 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY...

* LOCATION...Lake County Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
676 
WHUS43 KLOT 250607
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
107 AM CDT Sat Aug 25 2018

ILZ006-250715-
/O.EXP.KLOT.BH.S.0014.000000T0000Z-180825T0600Z/
Lake IL-
107 AM CDT Sat Aug 25 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves have settled into the 2 to 4 foot range across Lake County
Illinois beaches.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 2:00 AM CDT, 50 minutes earlier.

Area forecast discussion, Aug 24, 2:00 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
200 AM CDT Fri Aug 24 2018

.SHORT TERM...
125 PM CDT

Through Tonight...

Quiet and dry conditions will persist through the remainder of the
afternoon and into the evening hours.  Latest satellite imagery only
shows some diurnal flat cu across the local area with more dense
could cover associated with the system developing over the Central
Plains.  Expect the diurnal cu to dissipate with sunset and mid and
high cloud should begin to overspread the region from west to east
as the system approaches.  Temperatures this afternoon should top
out in the upper 70s to low 80s.

For the system developing over the Central Plains, the guidance is
trending toward a solution of spreading showers from west to east
across the area, beginning in the pre-dawn hours along the I-39
corridor and then spreading east to the Chicago Metro Area by in
time for the morning rush hours.  With a relatively dry air mass in
place, with dewpoints only in the lower 50s, it will take some time
to saturate the lower levels and the initial pcpn may start out as
light showers and then ramp up somewhat by 7-8am.  The short range
guidance is also leaning toward splitting the main upper level
forcing with the system, with one stronger track into wisconsin and
another into cntrl/srn IL.  So, while pcpn is expected across the
region, the chances for thunderstorms is more questionable.  With
model soundings indicating marginal instability and the stronger
forcing to the north and south of the local area, the chances for
thunderstorms is low.  However, there may be enough instability to
generate a few isolated thunderstorms, so the potential cannot be
entirely ruled out.  The initial wave of pcpn associated with this
system should begin to lift out by early afternoon, with shra
becoming more scattered.  winds should trend southerly and
strengthen through the morning with gusts to 25 mph or so likely
through much of the day.

&&

.LONG TERM...
320 PM CDT

Friday through Thursday...

An area of showers driven by stout warm advection and a
convectively modified short-wave will move across the area
roughly from west to east on Friday morning (with possible
tendency for higher intensity to focus south). The WAA will help
build some MUCAPE into the area with time, but the showers will
likely quickly outrun the instability axis. Forecast soundings
also indicate weak mid- level lapse rates in place and minimal
instability. Thus kept thunder mention in slight chance/isolated
range. It's possible that the area of showers will weaken and
dissipate with eastward extent into northwest Indiana by late
morning/mid day, so have slightly lower PoPs there for the morning
activity. There should be subsidence behind the lead wave and
also plenty of cloud cover limiting insolation and instability.
Therefore, while some lingering isolated to widely scattered
showers are possible after the morning wave exits east on Friday
afternoon, coverage should be overall be at a minima and kept
thunder at slight chance mention given weak lapse rates and
uncertainty on shower coverage/if any. Highs Friday will only be
in the upper 60s to lower 70s due to the thick overcast.

A glancing blow from a stronger synoptic trough/short-wave and
associated surface low and front will move across the area Friday
evening and night. Continued strong warm advection pattern will
yield higher MUCAPE and thus perhaps a better chance for higher
scattered thunderstorm coverage. Unfavorable diurnal timing will
likely preclude much of a severe risk, and as such SPC only has
Day 2 severe risk clipping areas west of I-39 in northwest IL CWA
counties. Seasonably high moisture content (PWATs around
1.7-1.75") and recent heavy rainfall in parts of northern IL could
bring some risk for localized flooding from heavy downpours
despite likely progressive nature of convection from ~40 kt h5
flow. Will maintained elevated flooding risk in EHWO from WPC Day
2 slight excessive rainfall risk, though would think higher risk
is over southern WI where the extreme and historic rainfall
amounts occurred a few days ago.

Any lingering activity from late Friday night/pre-dawn Saturday
should be exiting east Saturday morning. Building heights and much
warmer thermal progs behind warm front passage will result in
highs in the mid to locally upper 80s Saturday and increasingly
humid conditions as well. Can't completely rule out an isolated
thunderstorm Saturday afternoon with strong instability and
weak/minimal capping though lack of forcing should mostly preclude
development. Have a largely dry forecast for the afternoon and
early evening hours, though will have to watch for a scenario such
as depicted on 12z NAM 3km nest with storms forming early evening
in southeast CWA.

The big story Sunday into early next work week will be the heat
and humidity. While Sunday will have strong instability and
minimal to no capping PM hours, guidance keeps the stronger
forcing mostly north, so maintained slight chance PoPs for
afternoon hours. Barring no significant convective issues, highs
will top out around 90/low 90s, coupled with low-mid 70s dew
points to yield heat index values in the upper 90s to low 100s.
Our area will be close to or just south of favored path of
convectively modified short-wave(s) Sunday night and there will be
a reservoir of high instability to tap into, thus a signal for
showers and storms Sunday night into early Monday, especially
north of I-80. Will have to watch this period for possible
flooding concerns (and non zero strong/severe risk) should the
scenario play out given PWAT values around 2" and strong LLJ
moisture transport. Monday will be similar thermally to Sunday,
but uncertainty with how convection Sunday night/early Monday
plays out increases uncertainty a bit with temps. Have upper 80s
to around 90 in forecast, but if no significant lingering cloud
cover and outflow effects, temps could certainly be as warm or
even a bit warmer than Sunday, and vice versa/cooler if convective
effects are a big issue.

Most recent runs of operational GFS and ECMWF now indicate a
potential cold front passage Tuesday-Tuesday night timeframe, with
associated convective chances. Amount of instability and
seasonably strong mid-level flow on northern periphery of strong
mid-upper ridge could support thunderstorm organization depending
on how things evolve. Frontal passage scenario could result in
cooler conditions Wednesday-Thursday, though pattern overall into
Labor Day weekend could be on the active side and humid with above
normal temps favored.

Castro

&&

.AVIATION...
For the 06Z TAFs...

Multiple aviation concerns through the TAF period with the
approach of a seasonally strong upper level low across the upper
Midwest.

Warm advection ahead of the low across northern MO/southern IA
will drive an expanding area of showers and thunderstorms
overnight into this morning. Model guidance brings this into the
RFD area around 12z. The airmass locally is drier and more stable
than upstream. Guidance does stil suggest a weakening trend, but
may still be fairly robust as it gets into the I-39 corridor. Do
at least expect a period of convective showers at ORD/MDW and
possibly some TS at RFD and points across the western metro.

Next concern is winds. Ahead of the system, southerly winds will
ramp up. With a batch of lower clouds coming in, mixing will not
be all that high, but sufficient for gusts in the 20s and
sustained winds in the mid teens. Still some hints that winds will
shift from slightly west of south to east of south today, but
would like to see this trend continue before deciding a direction
off of south for now.

Ceilings will drop with the first batch of rain, possibly to IFR
as far west as ORD/MDW, but confidence is higher west of the
eastern Chicago terminals. We may see some lifting then later in
the day before the next batch of storms is expected. This will be
3z-6z or so toward RFD and 6z-11z in the Chicago area. Confidence
is higher for thunder during this time, but confidence coverage is
better at RFD than at ORD/MDW. Still think there is a decent
chance at ORD/MDW, largely before any Saturday morning rush.

KMD

&&

.MARINE...
200 AM CDT

Low pressure will approach from the plains today, and will result
in a tightening pressure gradient over the lake, most notably
across the western and central portions of Lake Michigan. Fairly
stable low levels will allow south/southeasterly wind gusts to
generally hold at 30 kt or so, but gale force gusts to remain
possible through the day and evening. For the nearshore, the
highest winds/waves will likely occur along the Lake County/Cook
County IL shores with a slight easterly component to the winds..

Lighter south and southwest winds will prevail over the weekend
after speeds come down Saturday morning. The next period of strong
southwest winds up to 25-30 kt looks to be Monday night and
Tuesday ahead of a cold front. After an extended period of SSW
winds, winds will take a sharp shift back to N or NE for later
next week.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...10 AM Friday to 4
     AM Saturday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 23, 4:10 PM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
410 PM CDT Thu Aug 23 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
410 PM CDT Thu Aug 23 2018 /510 PM EDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk late west of Interstate 39.

DISCUSSION...

Isolated thunderstorms are possible late tonight mainly west of
Interstate 39 in northwest Illinois. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Severe Thunderstorm Risk evening and night mainly
  west of Interstate 39 in northwest Illinois.
  Elevated Flooding Risk mainly north of Interstate 88.
Saturday through Tuesday...
  Limited Thunderstorm Risk at times.
  Limited Excessive Heat Risk.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

There is a risk for localized flooding Friday night due to recent
heavy rainfall and the chance for additional moderate to heavy
rainfall, mainly in areas toward the Wisconsin line. There is a
limited risk for strong to severe thunderstorms mainly west of
Interstate 39 in northwest Illinois during the evening.

Heat and humidity will return over the weekend into early next work
week with peak heat index values up to around 100 degrees
forecast. In addition, there will be periodic chances for
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at around 20 to 30 mph.

LMZ740>745-242115-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
410 PM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Saturday through Wednesday...
  Limited Thunderstorm Risk at times.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242115-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
410 PM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
 Limited Gale Force Wind Risk.
 Limited Thunderstorm Risk.
Saturday through Monday...
  Elevated Thunderstorm Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:47 PM CDTGale WarningLOT11 hr

Nearby

Beach Hazards Statements in Illinois, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.